Tramadol causes Spike in Emergency Room Visits

Tramadol Prescription Pain Medication Spike Emergency Room Visits – AARP

Tramadol, a prescription painkiller thought to be less risky than other narcotic pain meds, has caused a sharp spike in emergency room visits, especially among patients 55 or older, two new government reports have found.

The surge in prescriptions is because the more effective pain medications, like Vicodin and Norco, are now controlled substances because they contain opioids. Due to the current opioid witch hunt, doctors risk attention from the DEA when they prescribe controlled substances, so it’s safer to stick with the less strictly monitored (and less effective) tramadol.

Tramadol is typically used for the management of moderate to severe pain, such as for after surgery and for ongoing pain from arthritis. It is the active ingredient in such brand name medications as Ultram, Ultracet, ConZip, Ryzolt and Rybix ODT. 

When it was approved by the Food and Drug Administration in 1995, tramadol was thought to be safer and have a lower risk of addiction than other narcotic pain relievers, with fewer gastrointestinal side effects for older adults who needed long-term pain relief.

But as the number of prescriptions soared — reaching more than 43 million in 2014, according to industry analyst IMS Health — reports of drug abuse and addiction problems also increased.

Last year, tramadol was reclassified by the Drug Enforcement Administration as a Schedule IV controlled substance, similar to Valium and Xanax

Emergency room visits involving tramadol:

In two reports analyzing emergency room visits involving tramadol, the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) found that visits due to adverse reactions to the drug rose 145 percent, from about 11,000 visits in 2005 to nearly 27,000 visits in 2011; visits because of abuse or misuse rose 250 percent during the same period — from just over 6,300 visits in 2005 to almost 21,700 visits in 2011.

By age, the greatest increase in ER visits because of tramadol-related misuse or abuse occurred among patients 55 or older, SAMHSA reported.

This group experienced a 480 percent jump, from just 900 visits in 2005 to more than 5,000 in 2011.

Patients ages 45 to 54 also saw a big increaseof 389 percent, researchers said in a statement.

In addition, patients ages 65 or older accounted for the largest number — 35 percent — of tramadol-related ER visits involving adverse reactions, according to the report, and half of them ended up being hospitalized.

“Tramadol is important for people with moderate to severe chronic pain, but older adults who end up in the ER are often on additional medications that can interact with tramadol, especially antidepressant medication,” he said in an interview.

Severe adverse reactions can include seizures and a potentially fatal reaction called serotonin syndrome.

“Tramadol has been marketed as a safer alternative, and only now are the adverse reactions becoming well publicized,”

As usual, drugs that are declared safer than opioids turn out not to be. After hundreds of years of documented use, the side effects are thoroughly known – and they are few.

Many don’t want to hear it, but opioids are some of the safest drugs we can take for pain. They have fewer side effects and interact less with other medications.

Opioids have only two big problems: constipation, which affects pain patients and abusers alike, and addiction, which 96% of the time does NOT affect pain patients, but mainly affects abusers.

What should patients taking tramadol do to avoid misuse? Delany and Dresden have these tips:

  • Tell your doctor all the medicines you’re taking, including vitamins and supplements, and discuss any possible interactions.
  • Keep a list of your meds, and update it with each new prescription.
  • Make sure all your prescriptions are at one pharmacy that has a computerized system to automatically track potential drug interactions. (You can also use the AARP Drug Interaction Checker.)
  • Don’t take more than what is prescribed. If you’re still in pain, talk with your doctor. Don’t just up your dose.
  • Don’t suddenly stop taking tramadol without speaking with your doctor first, especially if you’ve been on the medication for a while. Suddenly stopping can cause uncomfortable withdrawal symptoms.

Overall, it sounds like tramadol isn’t the panacea it’s believed (by doctors) and hoped (by patients) to be.

2 thoughts on “Tramadol causes Spike in Emergency Room Visits

  1. Pingback: Thinking of you, Lizz Bowker | All Things Chronic

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.